Home The Book Dr Articles Products Message Boards Journal Articles Search Our Surveys Surgery ESWT Dr Messages Find Good Drs video

thanks, but no one mentioned negative side effects of cortisone....

Posted by dang dave on 1/10/00 at 00:00 (014574)

It's been rumored that cortisone weakens the tissues in contact with it. Anybody here hear about that?

I know that the cortisone is temporary but that's what I expected as I know that the healing needed a breathing space of no swelling to allow normal functioning of the foot again to get vital blood flow to it. Perhaps others are dismissive of it as they didn't use the low swelling no pain period to build up muscle and tissue to compensate for the 'atrophy' we all get from having PF??????

a former fitness instructor friend says pf is common with in the aeobics world and he says Blood supply is very limited to the plantar tissues... that's a reason I think that just vegetating and now exerciseing the area in question is bad for healing. But we have to get the swelling and pain down to have a gradual buildup of activity with the foot.

Again avoiding All stress is a bad thing for our condition.... but too much stress causes a relapse of the problem.

I think the cortisone has really already wore off for me... but my feet feel equally good now, but with just nudges of pain after a few hours on the feet. Before I'd almost healed my right foot through the stretching and iceing regimum, but my left foot was in agony. Now I feel I am getting my left foot in better condition with my right foot also feeling some improvement but just a little more pain. I feel the strengh exercises of doing heel up and downs 'til I got a 'burn' in my calf muscles also has helped. Today was a rest day from the rather fast jogging I did this weekend even in boots as well as my favorate shoes.

there isn't any reason why any of us should put up with being incapacitated like I am hearing from other sufferers here. Keep trying! all of us. best for all of you. I don't think I'll leave anytime too soon with perfect health. I feel my footcare is going to be a rest of my life routine now.


Re: thanks, but no one mentioned negative side effects of cortisone....

wendyn on 1/10/00 at 00:00 (014575)

Dave , your beliefs on cortisone agree with what I've been told. This is why you cannot have an unlimited amount of shots, my understanding for TTS is maximum 3. The steriods slow down healing. My mom took extreme measures at one point for back pain, receiving an obscene number of injections in her back called Facet blocks (sp?). During that time, any little nick or scratch refused to heal on her body, it looked like she spent time poking her arms and legs with pencils.

There is related risk of rupturing a tendon with the shots (bear in mind my podiatrist flat out refused to discuss risks with me, these came from another doctor)...like anything you really have to weight the potential risks with the possible benefits.


Re: thanks, but no one mentioned negative side effects of cortisone....

Nancy S. on 1/11/00 at 00:00 (014582)

Dave, I had one shot. The less-pain period from it lasted about 5 hours -- probably just the anesthesia. Boom, I was back in pain. So yes, I was not able to use that time to build up strength from months of 'atrophy'! Actually, I had spent months trying to work and walk through the pain, and have no doubt that I made my condition much worse by doing that. I am currrently resting my foot A LOT -- only walking around the house or going on a short errand when I need to. I am doing stretches, etc., and am shortly to start swimming, but I have to say, the more-rest-than-ever-before routine I'm in right now has helped me incredibly. Before, if I went on an hour-long errand, I suffered for the rest of the day. Now, after such an outing, I have absolutely no increase in pain. I am a major fan of serious, though not total, rest.
--Nancy

Re: thanks, but no one mentioned negative side effects of cortisone....

Dan W on 1/11/00 at 00:00 (014601)

Dear Wendy, I think that our friend Dave is headed for chronic suffering. His body is telling him to get off his feet. Dave, the shots that I received for this condition, weakened the muscle, tendon and bones. I fractured a tarsal below an artery, leaving me with a ruptured fasciia and nerve damage. No amount of shots is safe, listen to your body before its to late.

Re: thanks, but no one mentioned negative side effects of cortisone....

wendyn on 1/11/00 at 00:00 (014604)

I personally feel that the cortisone is not an option for me, but I feel strongly that each of us has to weigh risks and benefits for ourselves and then make a decision. What may be right for me, may not be right for you...what is not acceptable now, may indeed be in 2 years. Like anything, it's important to ask lots of questions and know what you're doing before you go ahead.



Re: thanks, but no one mentioned negative side effects of cortisone....

wendyn on 1/10/00 at 00:00 (014575)

Dave , your beliefs on cortisone agree with what I've been told. This is why you cannot have an unlimited amount of shots, my understanding for TTS is maximum 3. The steriods slow down healing. My mom took extreme measures at one point for back pain, receiving an obscene number of injections in her back called Facet blocks (sp?). During that time, any little nick or scratch refused to heal on her body, it looked like she spent time poking her arms and legs with pencils.

There is related risk of rupturing a tendon with the shots (bear in mind my podiatrist flat out refused to discuss risks with me, these came from another doctor)...like anything you really have to weight the potential risks with the possible benefits.


Re: thanks, but no one mentioned negative side effects of cortisone....

Nancy S. on 1/11/00 at 00:00 (014582)

Dave, I had one shot. The less-pain period from it lasted about 5 hours -- probably just the anesthesia. Boom, I was back in pain. So yes, I was not able to use that time to build up strength from months of 'atrophy'! Actually, I had spent months trying to work and walk through the pain, and have no doubt that I made my condition much worse by doing that. I am currrently resting my foot A LOT -- only walking around the house or going on a short errand when I need to. I am doing stretches, etc., and am shortly to start swimming, but I have to say, the more-rest-than-ever-before routine I'm in right now has helped me incredibly. Before, if I went on an hour-long errand, I suffered for the rest of the day. Now, after such an outing, I have absolutely no increase in pain. I am a major fan of serious, though not total, rest.
--Nancy

Re: thanks, but no one mentioned negative side effects of cortisone....

Dan W on 1/11/00 at 00:00 (014601)

Dear Wendy, I think that our friend Dave is headed for chronic suffering. His body is telling him to get off his feet. Dave, the shots that I received for this condition, weakened the muscle, tendon and bones. I fractured a tarsal below an artery, leaving me with a ruptured fasciia and nerve damage. No amount of shots is safe, listen to your body before its to late.

Re: thanks, but no one mentioned negative side effects of cortisone....

wendyn on 1/11/00 at 00:00 (014604)

I personally feel that the cortisone is not an option for me, but I feel strongly that each of us has to weigh risks and benefits for ourselves and then make a decision. What may be right for me, may not be right for you...what is not acceptable now, may indeed be in 2 years. Like anything, it's important to ask lots of questions and know what you're doing before you go ahead.